Indiana, 2007

Damaging Winds in Indiana, August 23, 2007

August 23, 2007 · NWS IWX · 2 events in 2 counties and zones

The remnants of an outflow boundary stretched from Illinois into portions of Northern Indiana. This combined with ample moisture and instability, allowed for storms to develop in Illinois and move east, producing some reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

The remnants of an outflow boundary stretched from Illinois into portions of Northern Indiana. This combined with ample moisture and instability, allowed for storms to develop in Illinois and move east, producing some reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 22, 10:24 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 22, 10:24 PM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1124 PM EDT WED AUG 22 2007

.UPDATE...
UPDATE WAS SENT A BIT AGO TO INCREASE POPS NW AREAS TO REFLECT
CURRENT TRENDS OF MCS EXTENDING FROM CNTRL LWR MI BACK INTO
WISCONSIN AND ILLINOIS. OUTFLOW BOUNDARY WORKING ACROSS NW PART OF
THE CWA WITH LITTLE FANFARE AT THE MOMENT...BUT EXPECTING THIS TO
BEGIN TO FIRE OVERNIGHT AS IT INTERACTS WITH NOSE OF THETA E RIDGE
INTO THE CWA. CONVECTION HAS BEEN ON THE UPSWING ACROSS NE ILLINOIS
AND NOW FORMING ACROSS SRN LK MI.

&&

.AVIATION...

VFR CONDITIONS EARLY THIS EVENING BUT UPSTREAM CONVECTIVE COMPLEX A
CONCERN FOR OVERNIGHT. BEST LOW LEVEL JET AND FORCING SUGGEST THIS
COMPLEX WILL MOVE NORTHEAST BUT APPROACHING SHORT WAVE AIDING
DEVELOPMENT TO MOVE MORE EASTERLY. SLOW EASTWARD PROPAGATION
EXPECTED. RUC40 AND NAM40 SHOW 850MB THETA E AXIS NEAR MISSISSIPPI
RIVER TO ADVECT EAST AHEAD OF THIS LINE COUPLED WITH MODEST INCREASE
IN LOW LEVEL JET TO NEAR 25KT. ENOUGH INSTABILITY OVERNIGHT TO ALLOW
THESE FEATURES TO GENERATE ADDITIONAL TSRA ACROSS IL AND INTO IN AND
MICHIGAN OVERNIGHT. HAVE INCLUDED A TEMPO TSRA AT KSBN BUT WITH KFWA
FURTHER REMOVED HAVE OPTED TO BE OPTIMISTIC AT THIS TIME BUT WILL BE
CLOSELY MONITORED. EASTERN INDIANA IN AREA OF GOOD THETA E ADVECTION
OVERNIGHT BUT FARTHER REMOVED FROM SHORT WAVE. PLENTY OF LOW LEVEL
MOISTURE FOR MVFR BR BUT WITH LITTLE MORE WIND TONIGHT NOT AS
CONFIDENT IN IFR. AMOUNT OF DEBRIS CLOUDINESS IN THE MORNING WILL
ONCE AGAIN BE DEPENDANT ON DEVELOPMENT OVERNIGHT. MIXING AHEAD OF
FRONT SHOULD ALLOW VFR CONDITIONS TO DEVELOP WITH POSSIBILITY OF
AFTERNOON SCATTERED CONVECTION ONCE AGAIN.

&&

.SHORT TERM...

TONIGHT AND TOMORROW.

LATEST SFC ANALYSIS INDICATES WARM FRONT HAS LIFTED NORTH OF THE CWA
AND IS QUITE DIFFUSE EVEN ACROSS MI. HWVR, OBJECTIVE ANALYSIS
INDICATES WK MOISTURE CONVERGENCE AND EXTREMELY UNSTABLE AIRMASS
REMAINING OVER OUR CWA. ACARS/TAMDAR DATA SUGGESTS CONVECTIVE
TEMPS ARE IN THE U80S WHICH ARE BEING APPROACHED ATTM, SO STILL
ANTICIPATE SCT TSTMS TO DVLP THIS AFTN AND PERSIST INTO THE EVE.
COUPLE OF SHRTWVS MOVG THROUGH NEB/IA THIS AFTN WITH ASSOCIATED MCS
ACTIVITY SHOULD MOVE THROUGH WRN GRTLKS LATE TONIGHT AND THU. EXPECT
AT LEAST SCT STORMS ASSOCIATED WITH THE FIRST OF THESE SHRTWVS WILL
SURVIVE TO MOVE INTO OUR CWA OVERNIGHT AND EARLY THU. SWLY FLOW WILL
BECOME BETTER ESTABLISHED DURING THE DAY THU AS CDFNT APPROACHES
FROM THE NW. STRONGER MIXING ALONG WITH WK WAA SHOULD ALLOW TEMPS TO
REACH THE L-M90S FM N-S ACROSS THE AREA. IT WILL REMAIN HUMID BUT
WITH STRONGER WINDS, EXPECT A LITTLE DRIER AIR TO MIX DOWN TO THE
SFC DURING THE DAY DROPPING DWPTS TO AROUND 70... WITH RESULTANT
HEAT INDICES CLOSE TO ADVISORY CRITERIA OF 100. AIRMASS WILL AGAIN
BECOME VERY UNSTABLE AND WITH SOME FORCING IN THE AFTN ASSOCIATED
WITH SECOND SHRTWV MOVG INTO THE WRN GRTLKS... LEFT GOING CHC OF
TSTMS ACROSS THE AREA WITH HIGHEST POPS AGAIN NW.

&&

.LONG TERM...

TOMORROW NIGHT THROUGH WEDNESDAY.

THURSDAY NIGHT THE FRONT IS PROGGED TO BE HANGING AROUND JUST TO OUR
NORTHWEST...SO WILL BE CONTINUING THE HIGHER CHANCES FOR RAIN IN THE
NORTHWESTERN PART OF THE CWA THAN IN THE SOUTHEASTERN PART. THERE
HAS BEEN SOME WOBBLING OF THE FRONT IN THE MODELS ON FRIDAY...WITH
THE LATEST RUNS SHOWING THE FRONT STAYING JUST TO THE
NORTHWEST...BUT WILL REMAIN WITH THE 40 POP ACROSS THE CWA WITH SOME
UNCERTAINTY IN THE FRONTS EXACT LOCATION. THEN A LARGER DIFFERENCE
IN THE MODELS FOR FRIDAY NIGHT INTO SATURDAY. THE GFS HAS BROUGHT
THE FRONT THROUGH THE CWA ALREADY BY 12Z SATURDAY WHEREAS THE NAM
HAS IT THROUGH NORTHERN INDIANA TO A LOW IN NORTHERN ILLINOIS THEN
DOWN TO CENTRAL MISSOURI. SO THEN BY 00Z SUNDAY THE GFS IS WELL ON
ITS WAY TO MOVING HIGH PRESSURE INTO THE CWA AND THE NAM JUST HAS
THE FRONT INTO CENTRAL OHIO. WITH TIMING UNCERTAINTY...DID NOT ALTER
THE FORECAST FOR FRIDAY NIGHT AND SATURDAY. SATURDAY NIGHT AND
SUNDAY THOUGH IS LOOKING TO BE DRY WITH A HIGH PRESSURE IN PLACE.
OUR CWA THEN LOOKS TO BE DRY INTO THE FIRST PART OF NEXT WEEK. AN
ITEM TO WATCH FOR NEXT WEEK...ESPECIALLY THE TIMING...IS A POSSIBLE
FRONT. TIMING OF THIS FRONT IS ALSO SHAKY AT THE MOMENT BUT THE
POSSIBLE TIMING OF THIS FRONT IS LOOKING TO BE TUESDAY
NIGHT/WEDNESDAY. SO HAVE INTRODUCED A SMALL RAIN CHANCE FOR
THEN...WHICH COLLABORATES WELL WITH SURROUNDING OFFICES.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...TAYLOR
LONG TERM....LOTHAMER
AVIATION...LASHLEY
Hazardous weather outlook, Aug 22, 12:05 PM EST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
105 PM EDT WED AUG 22 2007

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-231715-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
105 PM EDT WED AUG 22 2007 /1205 PM CDT WED AUG 22 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA THIS
AFTERNOON AND TONIGHT. HEAVY RAINFALL AND GUSTY WINDS ARE POSSIBLE
WITH THESE STORMS. RIVER FLOODING WILL CONTINUE OVER PORTIONS OF
THE AREA... MAINLY IN NORTHWEST OHIO. REFER TO THE LATEST RIVER
FLOOD WARNINGS AND STATEMENT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A GOOD CHANCE OF THUNDERSTORMS...POSSIBLY SEVERE...THURSDAY
AFTERNOON THROUGH FRIDAY NIGHT. IN ADDITION THE THREAT FOR LOCALLY
HEAVY RAINFALL WILL CONTINUE. RIVER FLOODING WILL CONTINUE OVER
PORTIONS OF THE AREA AT LEAST INTO THE WEEKEND. REFER TO THE LATEST
RIVER FLOOD WARNINGS AND STATEMENT FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR
TONIGHT...BUT REPORTS OF FLOODING WOULD BE APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-231715-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
105 PM EDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA THIS AFTERNOON
AND TONIGHT. HEAVY RAINFALL AND GUSTY WINDS ARE POSSIBLE WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A GOOD CHANCE OF THUNDERSTORMS...POSSIBLY SEVERE...THURSDAY
AFTERNOON THROUGH FRIDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

The radar

The Northern Indiana radar (KIWX), 52 km away, was scanning. The volume nearest the first event began at 06:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
August 23, 1:05 AM EST to 1:06 AM EST
Where
Marshall County, Plymouth
Measured
55 kt (63 mph) estimated gust
Property damage
$80,000
Reported by
Newspaper
Coordinates
41.350, -86.320

A local newspaper reported significant damage to a residence in the 1000 block of W Lake Ave in Plymouth. 3 sheds around the residence were also damaged. Damage is estimated at $80,000.

Thunderstorm Wind, Elkhart

When
August 23, 1:15 AM EST to 1:16 AM EST
Where
Elkhart County, 0.52 mi W of Goshen
Measured
55 kt (63 mph) estimated gust
Property damage
$40,000
Reported by
Newspaper
Coordinates
41.580, -85.840

A large tree was uprooted, falling onto a house in the 1200 block of S Eighth St in Goshen. The tree fell onto the back of the home and destroyed a wooden staircase leading to an upper residence and a porch roof. In addition, a portion of a fence was broken and the top of the tree fell onto a parked truck in the residence next door. AmeriGas on Lincolnway East in Goshen had part of its rook ripped off. Damage estimated at $40K total for both structure and vehicle damage. Trees were also reported down around the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57980, 57979.